Alert archive / Texas / Red Flag Warnings in 2023

Red Flag Warning 3, NWS Austin/San Antonio, TX

January 23, 20235 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Jan 23, 2023, 7:28 PM CST for 5 counties in Texas. It took effect at Jan 24, 2023, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 23, 2023, 7:28 PM CST (01:28 UTC)
In effect from
Jan 24, 2023, 12:00 PM CST
Expired
Jan 24, 2023, 7:03 PM CST
In force
7 hr
Issued by
NWS Austin/San Antonio, TX

Counties Dimmit County, TX, Kinney County, TX, Maverick County, TX, Val Verde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 24 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.5 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2023-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2023-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
504 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

774 
WWUS84 KEWX 240128
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
728 PM CST Mon Jan 23 2023

...Critical Fire Weather Conditions Expected Tuesday Afternoon 
and Early Evening across the Rio Grande Plains...

.Much drier air as well as strong and gusty west to northwest 
winds will develop Tuesday afternoon across the Rio Grande Plains
behind a cold front. Minimum relative humidity in the teens are 
forecast at the same time sustained winds of 25 to 30 mph are 
occurring, with higher gusts likely. Despite chances for rainfall 
Tuesday morning, the combination of these weather conditions, as 
well as winter cured grasses, will result in a critical fire 
weather afternoon and evening on Tuesday.

TXZ183-202-217-218-228-241200-
/O.NEW.KEWX.FW.W.0003.230124T1800Z-230125T0200Z/
Val Verde-Kinney-Maverick-Zavala-Dimmit-
728 PM CST Mon Jan 23 2023

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CST TUESDAY FOR
STRONG WIND AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE 
PLAINS...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from noon to 8 PM CST Tuesday.

* WINDS...Northwest 25 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* IMPACTS...Any wildfires that develop could be difficult to 
  control and will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
585 
WWUS84 KEWX 241151
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
551 AM CST Tue Jan 24 2023

...Critical Fire Weather Conditions Expected This Afternoon and 
Early Evening across the Rio Grande Plains...

.Much drier air as well as strong and gusty west to northwest
winds will develop this afternoon across the Rio Grande Plains 
behind a cold front. Minimum relative humidity in the upper teens
to near 20 percent are forecast at the same time sustained winds 
of 25 to 30 mph are occurring, with higher gusts likely. Despite 
chances for rainfall Tuesday morning, the combination of these 
weather conditions, as well as winter cured grasses, will result 
in a critical fire weather afternoon and evening on Tuesday.

TXZ183-202-217-218-228-250200-
/O.CON.KEWX.FW.W.0003.230124T1800Z-230125T0200Z/
Val Verde-Kinney-Maverick-Zavala-Dimmit-
551 AM CST Tue Jan 24 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CST
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE
PLAINS...

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* IMPACTS...Any wildfires that develop could be difficult to 
  control and will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
678 
WWUS84 KEWX 242110 AAA
RFWEWX

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Austin/San Antonio TX
310 PM CST Tue Jan 24 2023

...Critical Fire Weather Conditions Expected For the Rest 
of This Afternoon and Early Evening across the Rio Grande 
Plains...

.Much drier air as well as strong and gusty northwest winds will 
continue for the rest of this afternoon across the Rio Grande 
Plains behind a cold front. Minimum relative humidity in the upper
teens to near 20 percent are forecast at the same time sustained 
winds of 20 to 35 mph are occurring, with higher gusts likely. 
The combination of these weather conditions, as well as winter 
cured grasses, will result in a critical fire weather through this
evening.

TXZ183-202-217-218-228-250200-
/O.CON.KEWX.FW.W.0003.000000T0000Z-230125T0200Z/
Val Verde-Kinney-Maverick-Zavala-Dimmit-
310 PM CST Tue Jan 24 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE PLAINS...

* WINDS...Northwest 20 to 35 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* IMPACTS...Any wildfires that develop could be difficult to 
  control and will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
921 
WWUS84 KEWX 250103
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
703 PM CST Tue Jan 24 2023
 
TXZ183-202-217-218-228-250215-
/O.CAN.KEWX.FW.W.0003.000000T0000Z-230125T0200Z/
Val Verde-Kinney-Maverick-Zavala-Dimmit-
703 PM CST Tue Jan 24 2023

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR THE RIO GRANDE PLAINS...

The National Weather Service in Austin/San Antonio has cancelled
the Red Flag Warning for the Rio Grande Plains, and including Val
Verde County.

Gusty winds will continue to create locally elevated fire weather
conditions through 9 PM near the Rio Grande, but humidity levels 
have since increased to where critical fire weather conditions are
no longer expected to occur. Thus the Red Flag Warning has been 
cancelled.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Jan 23, 5:50 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jan 23, 5:50 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
550 PM CST Mon Jan 23 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 134 PM CST Mon Jan 23 2023

Key points:

1) Windy southeasterlies through this evening for the Southern
Edwards Plateau.

2) Wet Tuesday, with isolated locally heavy rains possible east of I-
35. Any flooding impacts are expected to be minor and short lived.

3) Severe thunderstorms may occur from 11am-4pm over the Coastal
Plains, mainly southeast of Kenedy to Gonzales to La Grange. All
severe hazards are possible.

4) Windy conditions develop Tuesday afternoon mainly for the west
half of the area. A Wind Advisory will be needed for western
portions of the region.

An active period is beginning to ramp up today and the next 24 hours
will be rather interesting with multiple hazards of concern. An
upper level shortwave ridge axis is off to our east now with a stark
closed low located over srn AZ as of 18Z. At the surface locally, a
tightening pressure gradient over the Southern Edwards Plateau and
Rio Grande Plains. Strong ESE to SE winds have developed over the
west half of our region and a Wind Advisory remains in effect for
Val Verde County through midnight where winds will be strongest
through this evening. Currently, no real moisture advection is
ongoing given the wind direction, but as the upper low approaches
overnight and nears El Paso by about 09Z there should be a slight
southward shift in wind direction and some increase in low level
moisture will begin, especially for the Coastal Plains.

Strong WAA forcing will overspread the region late tonight, with
scattered to numerous showers gradually developing and spreading
eastward between 9pm and 6am. Then during the day, a surface low
center will begin to develop somewhere near our southern CWA border,
and if it's far enough north we'll likely see warm frontogenesis
occur over the Coastal Plains. Some weak elevated instability is
likely north of the boundary and so isolated thunderstorms may be
embedded within the larger area of rain. South of that boundary,
primarily southeast of Kenedy to Gonzales to La Grange, instability
may be able to build to nearly 1000 J/kg, which could help
sufficiently balance the incredibly strong wind shear that will be
in place (0-6km shear may briefly exceed 80-90 kts). As storms grow
along the approaching wind shift boundary, there is a decent
likelihood that 0-3km shear vectors will be line parallel, which
would limit QLCS tornado potential, however warm sector storms,
potentially supercellular, may be able to root to the surface. All
severe hazards could be possible, and as a result SPC has expanded
the Marginal Risk area to the above mentioned region, with a Slight
Risk in place for Lavaca and DeWitt counties. A southerly shift in
the surface low could limit or even preclude any severe weather, so
we'll be watching closely and mesoanalysis during the day tomorrow
will be incredibly important.

Rainfall amounts are likely to be in the 0.2-0.5" range near the Rio
Grande, increasing to the east to 1-2" along and east of I-35/I-37.
Isolated 3+" totals remain possible, and WPC will be expanding the
Slight Risk ERO northward to include Fayette County this afternoon.
A Marginal Risk remains in place for areas roughly along and east of
I-35.

As the rain moves out of our region tomorrow afternoon, it will be
replaced by dry air and strong W to WNW winds. Depending on how
quickly the low is able to deepen as it moves to our east, the
isallobaric wind component may be pretty significant. There are some
discrepancies in the model data on just how windy it may get, but 20-
30 mph sustained winds and 30-40 mph gusts appear likely for many
areas west of US-281. Can't rule out some 40-50 mph gusts. A Wind
Advisory will need to be issued tonight, but we'll hold off for now
given the one in place already. The upper low will accelerate out
of our region, and winds will diminish below thresholds tomorrow
evening. It will remain a little breezy central and east overnight,
and lows will fall into the 30s with isolated freezing temperatures
possible in the northern Hill Country by Wednesday morning.

Although weather conditions are a slam dunk for reaching Red Flag
Warning criteria tomorrow afternoon, the high likelihood of seeing
wetting rains areawide are currently expected to limit the potential
for wildfire starts/spread. However, should any area miss out on
wetting rains, we would need to re-evaluate.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 134 PM CST Mon Jan 23 2023

Surface high pressure builds across the local area in the wake of
the Pacific cold front that moved over the region on Tuesday.
Dry and cooler weather conditions are expected across south central
Texas from Wednesday into Friday. Wednesday's highs are forecast to
range from the low 50s across the Hill Country to the upper 50s into
the low 60s across the Coastal Plains and Rio Grande Plains areas.
Some high clouds are possible from time to time through the period,
otherwise, sunny skies are expected during the day time hours and
mostly clear during the evening. With mostly clear skies and light
winds from the north, overnight lows are forecast to range from the
upper 20s to low 30s across the Hill Country and areas along and
west of Interstate 35 with mid 30s elsewhere. After a cool start on
Thursday morning, Thursday's highs are forecast to range from the
low to upper 50s.

Another cool night is in store for Thursday night into Friday
morning with overnight lows in the mid to upper 30s across most
areas with a light freeze expected over the Hill Country, some areas
along the escarpment and along and west of Interstate 35. During the
day on Friday expect a warm up as southerly winds return across the
local area with highs in the 60s for the most part. Clouds will be
increasing as well ahead of the next rain system over the upcoming
weekend.

An upper level disturbance is forecast to push across the local area
from Saturday into Sunday. A surface dry-line is forecast to push
across south central Texas on Saturday afternoon and evening to
bring slight to low end chances for rain mainly along and east of
Highway 281. Later that evening, a cold front pushing from the north
is forecast to catch up with the dry-line as the combined boundary
moves into the Coastal Plains. This far out, we are going with
showers as forecast soundings suggest a relatively stable atmosphere.

The rain moves out of the local area on Sunday afternoon into the
early evening hours. Dry weather conditions stay across all areas
through Monday morning with chances for showers returning across the
Coastal Plains on Monday afternoon as a surface low pressure system
builds across the northwest Gulf of Mexico waters.

&&

.AVIATION...
(00Z TAFS)
Issued at 535 PM CST Mon Jan 23 2023

VFR conditions currently prevail across South Central Texas under
BKN-OVC ceilings between FL040-100. A potent upper level disturbance
will approach the area overnight and Tuesday morning, with ceilings
gradually lowering through MVFR overnight as -RA develops, and into
widespread IFR with embedded LIFR ceilings by Tuesday morning as SCT-
NUM SHRAs develop. Embedded TSRAs are possible along the I-35
corridor 15Z-19Z ahead of an associated cold front. A line of SHRA
and TSRA is forecast to develop east of I-35 and I-37 along the front
after 18Z and exit to the east of the area after 21Z. Some strong to
severe storms are possible along the line, and in storms ahead of
the line, near and south of a 66R-T20-2R9 line.

SE to E winds around 10-15KT overnight, possibly veering NE Tue
morning along the I-35 corridor ahead of the front. Gusty W to NW
winds are forecast to develop Tue afternoon behind the cold front,
with some gusts in excess of 30KT along the Rio Grande.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              44  54  37  57 /  70 100   0   0
Austin Bergstrom Intl Airport  43  55  35  57 /  60 100   0   0
New Braunfels Muni Airport     45  61  35  60 /  80 100   0   0
Burnet Muni Airport            42  49  33  52 /  70 100   0   0
Del Rio Intl Airport           49  65  39  63 /  90  70   0   0
Georgetown Muni Airport        43  51  35  54 /  60 100   0   0
Hondo Muni Airport             47  64  35  63 /  80  90   0   0
San Marcos Muni Airport        45  58  34  58 /  80 100   0   0
La Grange - Fayette Regional   46  60  37  56 /  30  90   0   0
San Antonio Intl Airport       48  62  37  61 /  80  90   0   0
Stinson Muni Airport           50  64  38  62 /  80  90   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until midnight CST tonight for Val Verde.

&&

Short-Term...KCW
Long-Term...17
Aviation...76
Hazardous weather outlook, Jan 23, 4:02 PM CST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
402 PM CST Mon Jan 23 2023

TXZ171>173-183>194-202>209-217>225-228-242215-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
402 PM CST Mon Jan 23 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Gusty 20-30 MPH southeast winds will continue over portions of
the southern Edwards Plateau today. A Wind Advisory is in effect
through midnight for Val Verde County.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Widespread showers and thunderstorms are expected across the area
Tuesday morning. Locally heavy rainfall is possible along and
east of I-35. A few severe storms are possible in the Coastal
Plains.

Near-critical to critical fire weather conditions will be
possible over the Rio Grande Plains Tuesday afternoon, however
wetting rains earlier in the day should help limit fire weather
concerns.

A Wind Advisory will likely be needed for the western
half of the region Tuesday afternoon as W to WNW winds of 20-30
mph with gusts up to 50 mph possible.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 7:22 PM CSTWind AdvisoryEWXBandera, Dimmit, Edwards, Frio, Kinney, Maverick and 5 more23 hr
Jan 24, 8:46 AM CSTAreal Flood AdvisoryEWXBastrop, Caldwell, Gonzales, Guadalupe, Hays, Travis and 1 more3 hr
Jan 24, 9:15 AM CSTSpecial Weather StatementEWXDeWitt, Gonzales, Karnes45 min
Jan 24, 9:27 AM CSTSevere Thunderstorm WarningEWXDeWitt, Gonzales, Lavaca53 min
Jan 24, 10:06 AM CSTSevere Thunderstorm WarningEWXDeWitt, Lavaca54 min
Jan 24, 10:33 AM CSTTornado WarningEWXLavaca27 min

Nearby

Red Flag Warnings in Texas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.